Page 1 of 1
Hello, I'm Bronwen
Posted: Thu Oct 05, 2017 5:46 pm
Hello Dear People, I am Bronwen.
There is no-one on the site at the moment, so I hope you are all sleeping peacefully.
I am in Africa, and it is not quite bed-time. When it is bedtime, I will have taken my second dose of pramipexole and half a benzo, and I will hope that I do not wake and have to take more, or add codeine, but of course I will, silly me.
I have had RLS since I was about thirteen - my mother had it - and as I am now almost 73, that is quite a bucketful of misery and a bucket-empty of sleep.
My experience with pramipexole is fairly ghastly - it has controlled the RLS for some time, but the side-effects of insomnia (how ironic is that) and compulsive behaviour have been unpleasant, to put it politely. I was not warned about the compulsivity - it was treated as a joke - and it has brought me a deal of trouble.
So, I want off pramipexole, it is the-drug-from-hell, and I hope I will discover how to do it with your help.
I do so need help, there is not much of it here in the little town I live in. Good intentions, but little knowledge.
You need a Smiley that looks zonked. Pretend I have put in a Zonked Smiley
Re: Hello, I'm Bronwen
Posted: Thu Oct 05, 2017 7:33 pm
Bronwen, so sorry that you need us but glad that you found us.
Pramipexole can be a very difficult drug to get off of. How much are you currently taking?
There are two different approaches to getting off of pramipexole. If your doctor is willing to help, the easier approach is the use of an opioid medication to help with the symptoms of withdrawal. You would need a low dose of a moderate to strong opioid, such as oxycontin or methadone. After a week or two off of the pramipexole, you can then reduce the opioid med to find out how severe your RLS is now without the side effects of augmentation from the pramipexole. There is a good chance that you will still need something to treat your RLS, at which point your options are either the gabapentin like drugs, which may help with sleep but might not be of much use for the movement issues. The other option is continuing with the low dose opioid. The dose required is not high enough for addiction to become an issue for most. Studies have shown that most RLS patients only have addiction issues if they have prior histories of addiction to other substances. Many of us who have been through this have ended up taking a cocktail of medications consisting of a mixture of meds, such as a low dose opioid, one of the gabapentin-like meds and or a minimal dose of a dopamine agonist. Some take this cocktail every day and others rotate to minimize the potential downsides of each med.
The other option is to quit the pramipexole cold turkey, assuming you are not taking more than 0.5mg. This approach is favored by some doctors, but there is a high price to pay in that you will get no sleep for 4 or 5 days and then only an hour or two for the next few days. It will usually take from 2 to 4 weeks for you to return to your new "normal". If you are taking more than 0.5mg of pramipexole and need to take the cold turkey approach, you will first need to taper your dose down to 0.5mg or even 0.25mg. During this time you will get even less sleep than you currently are getting. However, the taper is to reduce the risk of getting a condition called DAWS (dopamine agonist withdrawal syndrome), the effects of which are permanent.
Since you do not have access to a specialist who is experience in treating RLS patients with augmentation, I would suggest that you purchase a copy of the book "Clinical Management of Restless Legs Syndrome", 2nd Ed. by Lee, Buchfuhrer, Allen and Henning. It costs about $30US on Amazon. The book was written for doctors, but is still understandable by those of us who do not have medical training.
Re: Hello, I'm Bronwen
Posted: Fri Oct 06, 2017 9:11 am
Thank you for your prompt and inclusive advice Steve.
My dose of pramipexole at present is 0.25, but I have been up to 0.375. My body is starting to scream for more, and in view of my side-effects I simply cannot go there.
Quite why I was able reduce the dose, at least for a while, is something I fail to understand, but it was certainly to do with something happening in my own body. What was it? I was not making an effort, so it was endogenous.
I have tried the Cold Turkey, and the memory of being curled up in agony all night long is seared on my memory. I do not have the courage to go back there without support. And if it precipitates DAWS, which I had not known about, then it would be unwise, although my dosage is lower than you mentioned.
I will take your advice to my GP. He is the sort of man who will not resist input from outside the hallowed halls of medicine.
I shall search through the topics for further advice.
My sincere thanks to those of you who act as moderators, this is a wonderful resource.
Re: Hello, I'm Bronwen
Posted: Fri Oct 06, 2017 10:30 am
Bronwen, there is a lot of useful information on the Augmentation forum which may help with any plan to come off your DA. It is good to hear that your GP is willing to accept input. viewforum.php?f=21
Being informed is power.and as I am now almost 73, that is quite a bucketful of misery and a bucket-empty of sleep.
This is such a wonderfully descriptive phrase. I am 68 and empathise strongly.
Re: Hello, I'm Bronwen
Posted: Fri Oct 06, 2017 6:05 pm
Just wanted to say hi and that this is the place we all get it - and that many of us have had similar issues with pramipexole. It is the drug I both love and hate. For me, it causes other issues that for you - I have counted 16 so far. But nothing quiets the PLMS or RLS in quite the same way. Sigh.
Lots of great info here. Hope it helps you.
Re: Hello, I'm Bronwen
Posted: Mon Oct 09, 2017 7:06 pm
Hi Bronwen. So sorry you're in that boat! A lot of people here have gone through that misery.
An aside to Steve: we're the term cold turkey in different ways. The traditional meaning is to quit something without a taper. e.g. You can quit pramipexole cold turkey with an opioid or without an opioid, either way it's cold turkey.
Bronwen: Coming off more than 0.5, as Steve indicates, might be best to do with a taper, although some of us feel a taper makes the agony last longer while not decreasing it proportionally. If your doctor is amenable to using an opioid to get you through the withdrawal, then you'll be much better off. In my signature is a link to a page of resources for situations like yours. More on that in a sec, but first :
Have you learned about augmentation - that it's a condition almost unique to WED/RLS in which the symptoms of the disease are worsened by the medication that's supposed to help it, & that it's caused by the dopamine class of meds, which includes pramipexole? (the opioids and alpha-2-delta/anti-convulsants don't cause it.) You are probably augmenting - the official criteria to determine if you are involve a comparison of symptoms now with symptoms pre-pramipexole, and that's often difficult for people who have taken pramipexole for a long time: augmentation vs. progression of the disease? At any rate, if your symptoms begin 2-4 hr earlier in the day, and also either start up sooner after you sit or lie down, or are more intense or have spread to other body parts, then you're probably augmenting.
Have you had your ferritin levels tested? Ferritin can be an important marker of RLS/WED severity - lower than 100 ng/ml is linked to greater severity and also to greater risk of augmentation on a DA (dopamine agonist). I personally take 3x65 mg elemental iron a day (as fumarate or sulfate), and it I decrease that I eventually experience a worsening of symptoms (within a few weeks). People who start DAs with low ferritin are at greater risk of augmentation. Unfortunately that 100 ng/ml level differs for different people, and may be higher for some and lower for others. Note that a ferritin level as low as 20 can be normal for people who don't have WED.
The links in my signature that would be most useful to show your doctor are Buchfuhrer's paper, the extract from Clinical Management (but best to buy the book, as Steve suggested), and the Johns Hopkins web page about iron. The IRLSSG's white paper on augmentation is also useful, though its algorithmic approach can lessen a doctor's attention to the details of individual cases. (Nevertheless, a great number of doctors set store by that approach, probably because it removes the need to think very much and gives someone else to blame if the treatment doesn't work.) I would recommend that you read as much as you can, and choose which your doctor would respond best to. Whatever you bring him, it would be helpful if you highlighted what you regard to be the important points. Doctors are busy, and may never have a chance to look at what you bring beyond skimming it in the office with you.
I wish you the best in your journey ahead, and remember that no matter how you do it, it is indeed possible to get off pramipexole and have a better life, and in fact I think it's the best move you could make at this point. So hang in there, learn as much as you can, and partner up with your doctor to find a better treatment. You have a great resource in the members on this board - lots of us have gone through augmentation and/or withdrawal hell.
Betty already mentioned the Augmentation forum, which was started in 2015; there are also a lot of Topics on augmentation and pramipexole in the Prescriptions forum - look for jakesmom's story "Pramipexole and serious side effects" and -- I forget the name of another lady who had a long but ultimately successful journey.